Flood, Wabash
- When
- January 4, 1:00 AM CST to January 8, 9:00 PM CST
- Where
- Wabash County, 1.15 mi SSE of Mt Carmel to 1.54 mi S of Patton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.406, -87.759
A series of heavy rainfall events in late December and early January sent the Wabash River and large portions of the Ohio River above flood stage. The river flooding was minor.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A series of heavy rainfall events in late December and early January sent the Wabash River and large portions of the Ohio River above flood stage. The river flooding was minor. Low-lying farmland and fields along both rivers were flooded, as well as some river access roads and public recreational land.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 3, 11:37 PM CST, 1 hour 23 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1137 PM CST Mon Jan 3 2022 .UPDATE... Issued at 1135 PM CST Mon Jan 3 2022 For aviation section only. && .SHORT TERM...(Tonight through Wednesday night) Issued at 202 PM CST Mon Jan 3 2022 The southwest Indiana and west Kentucky Pennyrile region remain under an immense inversion this afternoon. With the coldest air remaining under the inversion and little effective mixing occurring at this time, the moisture layer will be slow to displace this afternoon. High resolution model soundings suggest that the moist layer is generally less than 700 feet thick. However, it will likely take mechanical mixing at the top of the inversion to help erode the cloud deck further this afternoon. Once clearing takes place, clouds should thin during the overnight hours, with decent insolation in place under a warmer southerly flow on Tuesday. This southerly flow will continue both the surface and upper flow become more southwesterly with time. Normal diurnal temperature range will return Tuesday and Wednesday with recovery of temperatures into the 40s. .LONG TERM...(Thursday through Monday) Issued at 202 PM CST Mon Jan 3 2022 The pattern will be active in the long term. Two systems of interest include potential snow Thursday, then rain and a few storms this weekend. Regarding the Thursday snow chance, we are going to follow the more sensible EC/CMC solutions given the fact they line up well and follow their ensemble mean solutions. Energy is forecast to dig southeast across the nation's mid section. Respectable height falls will precede the passage of a decent mid level vort max over the area Thursday. Strong high pressure over the region and a cold thermal profile should result in essentially all snow. There could be a brief mix near the KY/TN state line. Overall consensus suggests Advisory level accumulations are possible, as are resultant travel impacts Thursday. Given the degree of cold air beginning Wednesday night, accumulations should start almost immediately. Rather cold wind chill temperatures are forecast Thursday night into Friday morning. Values should be below zero over portions of SEMO, much of southern IL and into southwest IN. Dry weather will follow Friday. Then, our attention turns to what will likely be a split mid level flow regime this weekend, with the predominant northern stream trof serving to push a front across the region Saturday night into Sunday. This system should be all rain. But we will have to monitor trends in the forecast thermal profiles. Onset may be in question if the cold air holds on longer than currently forecast (Saturday). We do have some thunder in for Saturday night given the elevated instability parameters. The rain will end from west to east Sunday in the wake of the cold frontal passage. && .AVIATION... Issued at 1145 PM CST Mon Jan 3 2022 Generally clear conditions expected through Tuesday evening. Southerly winds will kick up during the day Tuesday, with gusts to around 20 kts possible. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...GM SHORT TERM...Smith LONG TERM...08 AVIATION...GM
Hazardous Weather Outlook National Weather Service Paducah KY 209 PM CST Mon Jan 3 2022 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-041100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 209 PM CST Mon Jan 3 2022 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Refer to river flood warnings and statements for area river flood information on the Ohio, Green and Wabash Rivers. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Some accumulation of snow is possible Thursday. Impacts to travel cannot be ruled out. It could be the first appreciable accumulating snow of the year. Wind chill temperatures Thursday night into Friday morning will be in the single digits to just below zero across most of the area. There is a slight chance of thunderstorms late in the day Saturday into Saturday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. However, any snowfall reports should be forwarded to the National Weather Service.
The national radar mosaic for the moment the first event began.
7 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, January 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999485, 999479, 999484, 999482, 999483, 999481, 999480.